Alert archive / Florida / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Feb 17, 1998, 8:16 AM EST for Union County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 8:16 AM EST (13:16 UTC)
- Expired
- Feb 17, 1998, 2:20 PM EST
- In force
- 6 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Union County, FL
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 1.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 171317 FFWJAX FLC003-019-023-031-047-089-121-125-171910- BULLETIN FLOOD WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 816 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 220 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN FLORIDA ...SUWANNEE ...HAMILTON ...COLUMBIA ...UNION ...BAKER IN NORTHEASTERN FLORIDA ...CLAY ...DUVAL ...NASSAU NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS MOVED SOUTHEAST OF THE AREA WITH THE POTENTIAL FOR MORE HEAVY RAIN OVER. THERE IS STILL MAJOR FLOODING WITH MANY ROADS CLOSED. REPORTS FROM SPOTTERS INDICATES 4 TO 6 INCHES OF RAIN HAS FALLEN IN THE LAST 24 HOURS WITH AS MUCH AS 8 INCHES IN SOME AREAS...ESPECIALLY FROM JUST WEST OF JACKSONVILLE TO THE SUWANNEE RIVER. DUE TO THE HEAVY RAIN... FLOODING WILL LIKLEY CONTINUE INTO THIS AFTERNOON UNTIL AROUND 2 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE TUNE TO YOUR LOCALN RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. P. PETERSON.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 4:50 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 17, 4:50 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 450 AM EST TUE FEB 17 1998 LOCAL CCF #S (DELAYED BECAUSE OF SVR WX): SSI BU 073/051 070/047 070 15-00 JAX BU 075/050 071/045 071 15-00 GNV BU 078/050 074/045 073 15-00 MOHLIN
In the hours before
Local storm report, Feb 17, 4:00 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
400 AM EST TUE FEB 17 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FALMOUTH FL NON TSTM WINDS
02/15/98 SUWANNEE REPORTS OF TREES DOWN JUST
TO THE SOUTH OF FALMOUTH.
1045 PM JASPER FL NON TSTM WINDS
02/15/98 HAMILTON ROOF BLOWN OFF BUILDING
1000 AM FOLKSTON GA WIND DAMAGE
02/16/98 CHARLTON TREES AND POWER LINES DOWN
NORTH OF FOLKSTON.
0510 PM FLAGLER BEACH FL FLOODING
02/16/98 FLAGLER AIA COMPLETELY COVERED
WITH WATER BUT IS
PASSABLE. IN THE MODIX
AREA... THREE ROADS
UNDERWATER-
WALNUT...HICKORY AND
ROSEWOOD.
0757 PM JASPER FL 1 INCH HAIL
02/16/98 HAMILTON QUARTER SIZED HAIL
REPORTED IN WHITE SPRINGS.
0830 PM TAYLOR FL 2 INCH HAIL
02/16/98 BAKER LARGE HAIL REPORTED.
0830 PM SANDERSON FL 2 INCH HAIL
02/16/98 BAKER LARGE HAIL REPORTED.
0935 PM JASPER FL WIND DAMAGE
02/16/98 HAMILTON TREES DOWN IN WHITE
SPRINGS.
1035 PM MACCLENNY FL 1 INCH HAIL
02/16/98 BAKER QUARTER SIZED HAIL
REPORTED.
1051 PM LIVE OAK FL WIND DAMAGE
02/16/98 SUWANNEE 74 MPH WIND GUST REPORTED
IN GOLDHIST AREA.
1100 PM JASPER FL TORNADO
02/16/98 HAMILTON ROOF BLOWN OFF HOUSE AND
DEMOLISHED. NUMEROUS TREES
DOWN 7 MILES EAST OF
JASPER.
1226 AM TARBORO GA TORNADO
02/17/98 CAMDEN *** 1 INJ ***
TORNADO OVERTURNED TRAILER
INJURING ONE WOMAN. A
HOUSE WAS ALSO REPORTEDLY
TORN UP.
1235 AM HILLIARD FL WIND DAMAGE
02/17/98 NASSAU WIND DAMAGE TO TRAILER
PARK IN BOULOUGNE. TREES
AND POWER LINES ALSO DOWN.
1245 AM LIVE OAK FL WIND DAMAGE
02/17/98 SUWANNEE NUMEROUS REPORTS OF TREES
DOWN ACROSS COUNTY.
1245 AM WELLBORN FL WIND DAMAGE
02/17/98 SUWANNEE TREES DOWN.
0141 AM FOLKSTON GA WIND DAMAGE
02/17/98 CHARLTON SIGNIFICANT WIND DAMAGE TO
THREE TRAILER HOMES EAST
OF FOLKSTON.
0150 AM NASSAUVILLE FL WIND DAMAGE
02/17/98 NASSAU LARGE TREE DOWNED BY WIND
CRASHED THROUGH HOUSE.
0250 AM LIVE OAK FL FLOODING
02/17/98 SUWANNEE NUMEROUS ROADS CLOSED
ACROSS SUWANNEE COUNTY DUE
TO FLOODING.
0250 AM JACKSONVILLE FL FLOODING
02/17/98 DUVAL NUMEROUS ROADS CLOSED
ACROSS DUVAL COUNTY DUE TO
FLOODING.
0300 AM JASPER FL FLOODING
02/17/98 HAMILTON HIGHWAY 41 IN WHITE
SPRINGS AREA CLOSED DUE TO
EXTENSIVE FLOODING.
0330 AM YULEE FL FLOODING
02/17/98 NASSAU SEVERAL ROADS CLOSED
ACROSS COUNTY DUE TO
FLOODING.
MOHLINLocal storm report, Feb 17, 4:00 AM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
400 AM EST TUE FEB 17 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FALMOUTH FL NON TSTM WINDS
02/15/98 SUWANNEE REPORTS OF TREES DOWN JUST
TO THE SOUTH OF FALMOUTH.
1045 PM JASPER FL NON TSTM WINDS
02/15/98 HAMILTON ROOF BLOWN OFF BUILDING
1000 AM FOLKSTON GA WIND DAMAGE
02/16/98 CHARLTON TREES AND POWER LINES DOWN
NORTH OF FOLKSTON.
0510 PM FLAGLER BEACH FL FLOODING
02/16/98 FLAGLER AIA COMPLETELY COVERED
WITH WATER BUT IS
PASSABLE. IN THE MODIX
AREA... THREE ROADS
UNDERWATER-
WALNUT...HICKORY AND
ROSEWOOD.
0757 PM JASPER FL 1 INCH HAIL
02/16/98 HAMILTON QUARTER SIZED HAIL
REPORTED IN WHITE SPRINGS.
0830 PM TAYLOR FL 2 INCH HAIL
02/16/98 BAKER LARGE HAIL REPORTED.
0830 PM SANDERSON FL 2 INCH HAIL
02/16/98 BAKER LARGE HAIL REPORTED.
0935 PM JASPER FL WIND DAMAGE
02/16/98 HAMILTON TREES DOWN IN WHITE
SPRINGS.
1035 PM MACCLENNY FL 1 INCH HAIL
02/16/98 BAKER QUARTER SIZED HAIL
REPORTED.
1051 PM LIVE OAK FL WIND DAMAGE
02/16/98 SUWANNEE 74 MPH WIND GUST REPORTED
IN GOLDHIST AREA.
1100 PM JASPER FL TORNADO
02/16/98 HAMILTON ROOF BLOWN OFF HOUSE AND
DEMOLISHED. NUMEROUS TREES
DOWN 7 MILES EAST OF
JASPER.
1226 AM TARBORO GA TORNADO
02/17/98 CAMDEN *** 1 INJ ***
TORNADO OVERTURNED TRAILER
INJURING ONE WOMAN. A
HOUSE WAS ALSO REPORTEDLY
TORN UP.
1235 AM HILLIARD FL WIND DAMAGE
02/17/98 NASSAU WIND DAMAGE TO TRAILER
PARK IN BOULOUGNE. TREES
AND POWER LINES ALSO DOWN.
1245 AM LIVE OAK FL WIND DAMAGE
02/17/98 SUWANNEE NUMEROUS REPORTS OF TREES
DOWN ACROSS COUNTY.
1245 AM WELLBORN FL WIND DAMAGE
02/17/98 SUWANNEE TREES DOWN.
0141 AM FOLKSTON GA WIND DAMAGE
02/17/98 CHARLTON SIGNIFICANT WIND DAMAGE TO
THREE TRAILER HOMES EAST
OF FOLKSTON.
0150 AM NASSAUVILLE FL WIND DAMAGE
02/17/98 NASSAU LARGE TREE DOWNED BY WIND
CRASHED THROUGH HOUSE.
0250 AM LIVE OAK FL FLOODING
02/17/98 SUWANNEE NUMEROUS ROADS CLOSED
ACROSS SUWANNEE COUNTY DUE
TO FLOODING.
0250 AM JACKSONVILLE FL FLOODING
02/17/98 DUVAL NUMEROUS ROADS CLOSED
ACROSS DUVAL COUNTY DUE TO
FLOODING.
0300 AM JASPER FL FLOODING
02/17/98 HAMILTON HIGHWAY 41 IN WHITE
SPRINGS AREA CLOSED DUE TO
EXTENSIVE FLOODING.
0330 AM YULEE FL FLOODING
02/17/98 NASSAU SEVERAL ROADS CLOSED
ACROSS COUNTY DUE TO
FLOODING.
MOHLINSpecial weather statement, Feb 17, 4:20 AM EST, 3 hours 56 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-171115- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED 420 AM EST TUE FEB 17 1998 ...TORNADO WATCH DISCONTINUED FOR ALACHUA...BAKER...BRADFORD...CLAY... DUVAL...NASSAU AND UNION COUNTIES... ...TORNADO WATCH STILL IN EFFECT UNTIL 6 AM FOR FLAGLER...MARION... PUTNAM AND ST. JOHNS COUNTIES... THE THREAT OF SEVERE WEATHER HAS ENDED FOR MOST OF NORTHEAST FLORIDA EXCEPT FOR FLAGLER...MARION...PUTNAM AND ST. JOHNS COUNTIES. CONTINUE WITH TORNADO WATCH FOR THESE AREAS UNTIL 6 AM. MOHLIN
Special weather statement, Feb 17, 4:20 AM EST, 3 hours 56 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-171115- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL...UPDATED 420 AM EST TUE FEB 17 1998 ...TORNADO WATCH DISCONTINUED FOR ALACHUA...BAKER...BRADFORD...CLAY... DUVAL...NASSAU AND UNION COUNTIES... ...TORNADO WATCH STILL IN EFFECT UNTIL 6 AM FOR FLAGLER...MARION... PUTNAM AND ST. JOHNS COUNTIES... THE THREAT OF SEVERE WEATHER HAS ENDED FOR MOST OF NORTHEAST FLORIDA EXCEPT FOR FLAGLER...MARION...PUTNAM AND ST. JOHNS COUNTIES. CONTINUE WITH TORNADO WATCH FOR THESE AREAS UNTIL 6 AM. MOHLIN
Special weather statement, Feb 17, 6:00 AM EST, 2 hours 16 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-171830- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EST TUE FEB 17 1998 ...NUMEROUS ROAD CLOSURES ACROSS THE AREA DUE TO HEAVY RAINS WITH FLOOD WARNINGS IN EFFECT FOR SEVERAL COUNTIES... ...THREAT OF SEVERE WEATHER HAS ENDED... ...WINDY WEATHER TODAY...WITH CAUTION ADVISED ON AREA LAKES... ...RIVER FLOODING WILL CONTINUE TO BE A PROBLEM... EXCESSIVE RAINFALL SINCE YESTERDAY HAS CAUSED MANY ROADS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TO BE CLOSED DUE TO FLOODING. THIS IN TURN HAS CAUSED ALL SCHOOLS IN BAKER AND UNION COUNTY TO BE CLOSED FOR TODAY. ALTHOUGH A COLD FRONT ACROSS THE FLORIDA PANHANDLE THIS MORNING WILL NOT MOVE THROUGH THE AREA UNTIL THIS AFTERNOON AND COULD STILL CAUSE A SLIGHT CHANCE OF SHOWERS OR THUDERSTORMS...NO ADDITIONAL HEAVY RAIN OR SEVERE WEATHER WILL OCCUR. HOWEVER...SINCE IT WILL TAKE AWHILE FOR ANY STANDING WATER TO RECEDE...THERE ARE STILL FLOOD WARNINGS IN EFFECT UNTIL 8 AM FOR THE FOLLOWING COUNTIES... BAKER...CLAY...COLUMBIA...DUVAL...HAMILTON...NASSAU...SUWANNEE AND UNION. REMEMBER TO NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH AND TO BE EXTRA ALERT FOR STANDING RAINWATER WHEN DRIVING. SOUTHWEST WINDS ACROSS THE AREA TODAY WILL AVERAGE 20 MPH...BUT WITH GUSTS AT TIMES OVER 30 MPH. BECAUSE OF THIS...CAUTION IS ADVISED ON AREA LAKES. MEANWHILE...SEVERAL RIVERS CONTINUE ABOVE FLOOD STAGE AND WITH ALL THE RECENT HEAVY RAINS FLOODING WILL CONTINUE. REMEMBER TO KEEP OFF OF FLOODED RIVERS WHICH ARE NOT SUITABLE FOR RECREATION OF ANY KIND. ALL PERSONS...ESPECIALLY CHILDREN SHOULD KEEP AWAY FROM THE FLOODED RIVERS. DETAILS ON THE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT. MOHLIN
Special weather statement, Feb 17, 6:00 AM EST, 2 hours 16 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-171830- NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 AM EST TUE FEB 17 1998 ...NUMEROUS ROAD CLOSURES ACROSS THE AREA DUE TO HEAVY RAINS WITH FLOOD WARNINGS IN EFFECT FOR SEVERAL COUNTIES... ...THREAT OF SEVERE WEATHER HAS ENDED... ...WINDY WEATHER TODAY...WITH CAUTION ADVISED ON AREA LAKES... ...RIVER FLOODING WILL CONTINUE TO BE A PROBLEM... EXCESSIVE RAINFALL SINCE YESTERDAY HAS CAUSED MANY ROADS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TO BE CLOSED DUE TO FLOODING. THIS IN TURN HAS CAUSED ALL SCHOOLS IN BAKER AND UNION COUNTY TO BE CLOSED FOR TODAY. ALTHOUGH A COLD FRONT ACROSS THE FLORIDA PANHANDLE THIS MORNING WILL NOT MOVE THROUGH THE AREA UNTIL THIS AFTERNOON AND COULD STILL CAUSE A SLIGHT CHANCE OF SHOWERS OR THUDERSTORMS...NO ADDITIONAL HEAVY RAIN OR SEVERE WEATHER WILL OCCUR. HOWEVER...SINCE IT WILL TAKE AWHILE FOR ANY STANDING WATER TO RECEDE...THERE ARE STILL FLOOD WARNINGS IN EFFECT UNTIL 8 AM FOR THE FOLLOWING COUNTIES... BAKER...CLAY...COLUMBIA...DUVAL...HAMILTON...NASSAU...SUWANNEE AND UNION. REMEMBER TO NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH AND TO BE EXTRA ALERT FOR STANDING RAINWATER WHEN DRIVING. SOUTHWEST WINDS ACROSS THE AREA TODAY WILL AVERAGE 20 MPH...BUT WITH GUSTS AT TIMES OVER 30 MPH. BECAUSE OF THIS...CAUTION IS ADVISED ON AREA LAKES. MEANWHILE...SEVERAL RIVERS CONTINUE ABOVE FLOOD STAGE AND WITH ALL THE RECENT HEAVY RAINS FLOODING WILL CONTINUE. REMEMBER TO KEEP OFF OF FLOODED RIVERS WHICH ARE NOT SUITABLE FOR RECREATION OF ANY KIND. ALL PERSONS...ESPECIALLY CHILDREN SHOULD KEEP AWAY FROM THE FLOODED RIVERS. DETAILS ON THE RIVERS ARE CONTAINED IN RIVER FLOOD STATEMENTS. ON THE COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT. MOHLIN
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:47 PM EST | Tornado Warning | JAX | Alachua | 43 min |
| Feb 16, 8:06 PM EST | Severe Thunderstorm Warning | JAX | Union | 29 min |
| Feb 16, 8:18 PM EST | Severe Thunderstorm Warning | JAX | Baker | 42 min |
| Feb 16, 8:31 PM EST | Severe Thunderstorm Warning | JAX | Nassau | 44 min |
| Feb 16, 8:55 PM EST | Severe Thunderstorm Warning | JAX | Suwannee | 45 min |
| Feb 16, 9:23 PM EST | Severe Thunderstorm Warning | JAX | Columbia, Hamilton | 42 min |
| Feb 16, 10:57 PM EST | Severe Thunderstorm Warning | JAX | Columbia, Hamilton, Suwannee | 48 min |
| Feb 16, 11:32 PM EST | Severe Thunderstorm Warning | JAX | Baker | 48 min |
| Feb 16, 11:52 PM EST | Severe Thunderstorm Warning | JAX | Nassau | 48 min |
| Feb 17, 12:38 AM EST | Severe Thunderstorm Warning | JAX | Columbia, Gilchrist, Suwannee | 32 min |
| Feb 17, 12:54 AM EST | Severe Thunderstorm Warning | JAX | Baker, Union | 31 min |
| Feb 17, 1:18 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 47 min |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Columbia, Hamilton, Suwannee | 6 hr |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Baker, Duval, Nassau | 6 hr |
| Feb 17, 8:16 AM EST | Flash Flood Warning | JAX | Clay | 6 hr |
| Feb 17, 2:25 PM EST | Flash Flood Warning | JAX | Alachua, Columbia, Gilchrist, Hamilton, Suwannee, Union | 6 hr |
| Feb 17, 2:25 PM EST | Flash Flood Warning | JAX | Bradford, Clay, Flagler, Putnam, Saint Johns | 6 hr |
| Feb 17, 2:25 PM EST | Flash Flood Warning | JAX | Baker, Duval, Nassau | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Baker, Clay, Duval, Nassau, Saint Johns | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Columbia, Gilchrist, Hamilton, Suwannee | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Alachua, Bradford, Putnam, Union | 6 hr |
| Feb 17, 4:15 PM EST | Flash Flood Warning | JAX | Flagler | 6 hr |
Nearby
Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.